Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 54, NWS Denver/Boulder, CO

July 12, 2000Morgan County, Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 12, 2000, 2:48 PM MDT for Morgan County, Washington County, Colorado. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 12, 2000, 2:48 PM MDT (20:48 UTC)
Expired
Jul 12, 2000, 3:30 PM MDT
In force
42 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Morgan County, CO, Washington County, CO

The radar

The Denver radar (KFTG), 99 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 12, 2:15 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.8 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2000-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2000-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-362 J/kg
Mixed-layer LCL
1871 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 122050
SVRDEN
COC087-121-122130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
248 PM MDT WED JUL 12 2000

THE NATIONAL WEATHER SERVICE IN DENVER HAS REISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MORGAN COUNTY IN NORTHEAST COLORADO
  NORTHWESTERN WASHINGTON COUNTY IN NORTHEAST COLORADO

* UNTIL 330 PM MDT

* AT 248 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF SNYDER...OR ABOUT 9 MILES
  NORTHEAST OF FORT MORGAN...STATIONARY.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...SNYDER...
HILLROSE AND BRUSH.

LARGE HAIL...VERY HEAVY RAIN...UP TO 2 INCHES IN LESS THAN AN 
HOUR...AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE 
COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. 

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE 
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE 
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. 

LAT...LON 4041 10383 4016 10373 4018 10347 4032 10335 4046 10348

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:43 AM MDT, 12 hours 5 minutes earlier.

Area forecast discussion, Jul 12, 2:43 AM MDT, 12 hours 5 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
243 AM MDT WED JUL 12 2000

MAIN CONCERN TODAY WL BE POTENTIAL FOR FLASH FLOODING IN BOBCAT AND
HI MEADOWS BURN AREAS.  LOW LVL MSTR AND MONSOON MSTR WL BE MORE
ABUNDANT TODAY THAN YESTERDAY.  MEANWHILE DISTURBANCE OVR NRN AZ WL
MOVE AROUND UPR LVL HIGH AND SHOULD MOVE ACRS NRN CO LATER THIS AFTN
AND EVENING.  THIS FEATURE WAS HARD TO FIND IN GRIDDED DATA BUT DID
SHOW UP IN 250 MB POTENTIAL VORTICITY FIELDS.  WND FIELDS TODAY WL
BE RATHER WK AND WITH PRECIPITABLE WATER VALUES AROUND AN INCH AND
STG THETA-E DG IN PLACE SLOW MOVING STORMS PRODUCING UP TO 2" OF
RAIN IN LESS THAN AN HOUR WL BE PSBL.  IF ANY STORM MOVES OVR THE
BURN AREAS THERE COULD BE A SERIOUS FLASH FLOOD PROBLEM.  WITH THIS
IN MIND WL ISSUE A FLASH FLOOD WATCH FOR BURN AREAS FOR THIS AFTN
AS BELIEVE THREAT IS HIGH ENOUGH TO WARRANT A WATCH.  OVR THE REST
OF THE AREA SCT TSRA COULD DVLP JUST ABOUT ANYWHERE LATER THIS AFTN
INTO THE EARLY EVENING HRS WITH HEAVY RAINS PSBL.  ALTHOUGH
SFC BASED CAPES BY AFTN WL BE OVR 2000 J/KG BELIEVE LACK OF VERTICAL
SHEAR AND WRM MID-LVL TEMPS WL LIMIT SVR POTENTIAL.

FOR TONIGHT COULD SEE SOME TYPE OF MCS OVR NERN CO WITH CONCENTRATED
AREA OF VERY HEAVY RAINS SOMEWHERE OVR THE PLAINS AS LOW LVL JET
DVLPS AND TRAINING OF CELLS OCCURS.  WITH RATHER WRM MID-LVL TEMPS
APPEARS PCPN PROCESSES COULD TRANSITION FM COLD TO WRM CORE REGIME.

ON THU UPR LVL HI WL BUILD OVR RGN WITH WARMING TEMPS ALOFT.
ALTHOUGH UPR LVL HI WL BUILD OVR RGN MONSOON MSTR MAY CONT TRAPPED
UNDER RDG.  MODELS WHAT TO DRY OUT LOWER LVLS HOWEVER THIS MAY BE
OVERDONE SO WL MENTION SOME WDLY SCT TSRA IN MOST AREAS.  AT THIS
POINT CAN'T SEE ANY FEATURE TO ENHANCE PCPN SO ACTIVITY WL BE DRIVEN
MAINLY BY HTG.  TEMPS MAY BE A FEW DEGREES COOLER TODAY DUE TO
COOLING AT 700 MB AND MORE CLD COVER.  ON THU 700 MB TEMPS WL RISE
AGAIN AND ALLOW TEMPS TO WRM WELL BACK INTO THE 90S ACRS NERN CO.  KLEYLA

.DEN...FLASH FLOOD WATCH THIS AFTERNOON ZNS 35 AND 36...FOR BOBCAT
    BURN AREA OF LARIMER COUNTY AND HI MEADOWS BURN AREA OF      
    JEFFERSON COUNTY.

In the hours before

Special weather statement, Jul 12, 10:08 AM MDT, 4 hours 40 minutes before
COZ030-032>050-121800-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1010 AM MDT   WEDNESDAY   JULY 12 2000

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

...FLASH FLOOD WATCH FOR HI-MEADOW AND BOBCAT BURN AREAS FROM NOON
   TODAY UNTIL MIDNIGHT TONIGHT...

SYNOPSIS:  MONSOON MOISTURE REMAINS OVER COLORADO AS A STRONG HIGH
PRESSURE CELL BUILDS OVER THE STATE.  THE WINDS ALOFT ARE WEAKENING
WHICH MEANS ANY SHOWERS AND THUNDERSTORMS THAT FORM TODAY OR TONIGHT
WILL BE FAIRLY SLOW MOVING.  THIS WILL ESCALATE THE THREAT OF HEAVY
RAIN OVER THE FRONT RANGE FOOTHILLS...NORTH-CENTRAL MOUNTAINS AND
THE PLAINS OF NORTHEAST COLORADO.  THE AMOUNT OF MOISTURE IN THE
ATMOSPHERE OVER THE AREA COMBINED WITH LIGHT WINDS ALOFT INDICATES
THAT 2-3 INCHES OF RAIN IS POSSIBLE IN SOME LOCATIONS THIS AFTERNOON
AND EVENING.  THE AIRMASS IS WARM ENOUGH THAT THE THREAT OF SEVERE
WEATHER WITH LARGE HAIL AND STRONG DAMAGING WINDS IS VERY LOW.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE DEVELOPING BY NOONTIME
OVER THE MOUNTAINS AND FOOTHILLS THEN SPREAD INTO THE PLAINS DURING
THE AFTERNOON AND EVENING.  MOST OF THE SHOWERS AND THUNDERSTORMS
WILL PRODUCE LESS THAN ONE INCH OF RAIN...HOWEVER SOME LOCATIONS MAY
GET AS MUCH AS 3 INCHES OF RAIN IN ONE HOUR.  THIS AMOUNT OF RAIN IS
LIKELY TO CAUSE FLOODING OF LOW LYING AREAS...STREETS AND
INTERSECTIONS.  IN ADDITION SOME SMALL CREEKS AND STREAMS MAY REACH
OR EXCEED BANKFUL CONDITIONS.

A FLASH FLOOD WATCH IS IN EFFECT FROM NOON UNTIL MIDNIGHT FOR THE
HIGH MEADOW BURN AREA IN JEFFERSON COUNTY AND THE BOBCAT BURN AREA IN
LARIMER COUNTY.  ANY RAIN EXCEEDING ONE HALF INCH PER HOUR IN THESE
AREAS IS LIKELY TO CAUSE LARGE AND RAPID RUNOFF.  IN ADDITION
SIGNIFICANT EROSION OF SOILS AND BURN DEBRIS IS LIKELY WITH SOME
ROAD WASHOUTS POSSIBLE.  ANYONE IN THE BURN AREAS SHOULD BE PREPARED
TO TAKE ACTION IF MODERATE TO HEAVY RAIN IS OBSERVED OR A FLASH
FLOOD WARNING IS ISSUED.

SPOTTER ACTIVATION IS NOT ANTICIPATED BUT RAINFALL REPORTS WILL BE
VERY MUCH APPRECIATED IF HEAVY RAIN IS DETECTED.

END...GCF...WSFO DENVER
Special weather statement, Jul 12, 1:16 PM MDT, 1 hour 32 minutes before
COZ030-032>050-121800-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
115 PM MDT   WEDNESDAY   JULY 12 2000

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

...FLASH FLOOD WATCH UNTIL MIDNIGHT FOR HIGH MEADOW AND BOCAT BURN
   FIRE AREAS...

SYNOPSIS:  VERY MOIST AND UNSTABLE AIRMASS OVER COLORADO TODAY WITH
WEAK WINDS ALOFT.  NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL
DEVELOP TODAY AND TONIGHT AND MOVE VERY SLOWLY.  THIS WILL ENHANCE
THE THREAT OF HEAVY RAIN OVER NORTHEAST COLORADO INCLUDING THE FRONT
RANGE FOOTHILLS AND NORTH-CENTRAL MOUNTAINS.

WHILE MOST RAINFALL AMOUNTS WILL BE IN THE ONE HALF TO ONE INCH
RANGE...SOME PLACES MAY GET 2 OR 3 INCHES OF RAIN THIS AFTERNOON AND
EVENING.  THIS AMOUNT OF RAIN IS LIKELY TO CAUSE FLOODING OF LOW
LYING AREAS...STREETS AND INTERSECTIONS.  IN ADDITION SMALL CREEKS
AND STREAMS MAY REACH OR EXCEED BANKFUL CONDITIONS.

THERE IS ALSO A SMALL THREAT OF SEVERE WEATHER OVER THE PLAINS WITH
A RISK OF TORNADOES AND LARGE HAIL AFTER 3 PM.

A FLASH FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT FOR THE HIGH MEADOW
BURN AREA IN JEFFERSON COUNTY AND THE BOBCAT BURN AREA IN LARIMER
COUNTY.  ANY RAIN EXCEEDING ONE HALF INCH PER HOUR IN THESE AREAS IS
LIKELY TO CAUSE LARGE AND RAPID RUNOFF.  IN ADDITION SIGNIFICANT
EROSION OF SOILS AND BURN DEBRIS AS WELL AS SOME ROAD WASHOUTS CAN
BE EXPECTED.  ANYONE IN THE BURN AREAS SHOULD BE PREPARED TO TAKE
ACTION IF MODERATE TO HEAVY RAIN IS OBSERVED OR A FLASH FLOOD
WARNING IS ISSUED.

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM FOR PLAINS AREAS EAST OF THE
DENVER METRO AREA.  RAINFwALL REPORTS WILL BE VERY MUCH APPRECIATED
IF HEAVY RAIN IS DETECTED.

END...GCF...WSFO DENVER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 2:52 PM MDTSevere Thunderstorm WarningBOULogan53 min
Jul 12, 3:30 PM MDTFlash Flood WarningBOUMorgan90 min
Jul 12, 3:44 PM MDTSevere Thunderstorm WarningBOUMorgan46 min
Jul 12, 3:46 PM MDTSevere Thunderstorm WarningBOULogan44 min
Jul 12, 3:57 PM MDTSevere Thunderstorm WarningBOUMorgan48 min
Jul 12, 4:13 PM MDTTornado WarningBOUMorgan32 min
Jul 12, 4:25 PM MDTSevere Thunderstorm WarningBOULogan50 min
Jul 12, 4:43 PM MDTSevere Thunderstorm WarningBOUMorgan47 min
Jul 12, 4:48 PM MDTSevere Thunderstorm WarningBOUWeld42 min
Jul 12, 4:53 PM MDTTornado WarningBOUMorgan37 min
Jul 12, 5:04 PM MDTFlash Flood WarningBOUMorgan3 hr
Jul 12, 5:13 PM MDTSevere Thunderstorm WarningBOULogan47 min
Jul 12, 5:37 PM MDTSevere Thunderstorm WarningBOUWeld38 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.